Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 99, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2010, 4:29 PM CDT for 4 counties in Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2010, 4:29 PM CDT (21:29 UTC)
- Expired
- Jun 12, 2010, 5:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:30 PM CDT | HAIL 1.75 | 7 Nnw Gray, KS | |
| Jun 12, 5:03 PM CDT | HAIL 1 | 6 Ssw Rush Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523 WUUS53 KDDC 122129 SVRDDC KSC083-135-145-165-122215- /O.NEW.KDDC.SV.W.0099.100612T2129Z-100612T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 429 PM CDT SAT JUN 12 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS... SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS... NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS... SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS... * UNTIL 515 PM CDT * AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF HANSTON...AND MOVING NORTH AT 10 MPH. THIS WARNING REPLACES THE PREVIOUS WARNING FOR HODGEMAN...NESS...AND PAWNEE COUNTIES. * LOCATIONS IMPACTED INCLUDE... GRAY... BAZINE... MAINLY RURAL AREAS OF NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. && LAT...LON 3854 9977 3844 9925 3808 9965 3822 9984 TIME...MOT...LOC 2129Z 202DEG 7KT 3824 9974 WIND...HAIL 60MPH 1.00IN $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SAT JUN 12 2010 .DISCUSSION... DAYS 1-2... LATEST SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NR LIBERAL TO CIMARRON AND THEN IT ARCS NE TO GREAT BEND. AN OUTFLOW BOUNDARY FROM LAST NIGHT'S MCS OVER NEBRASKA WAS EVIDENT THIS MORNING NORTH OF DODGE CITY BUT IS NOT AS EASILY SEEN ATM. IT IS LIKELY STILL AROUND PERHAPS FROM JUST NORTH OF DODGE CITY TO NEAR PRATT. THE AIRMASS IN THE WARM SECTOR IS QUITE JUICY BUT MID LEVEL CAP AND GENERAL LACK OF UPPER DYNAMICS SHOULD PRECLUDE WIDESPREAD DISCRETE CONVECTION FROM DEVELOPING IN THE WARM SECTOR. HOWEVER, STORMS HAVE ALREADY INITIATED ALONG THE FRONT OVER THE TX PANHANDLE WITH INDIVIDUAL CELLS NOW POPPING UP OVER HODGEMAN COUNTY. STORMS WILL CONTINUE TO DEVELOP ALONG THE FRONTAL BOUNDARY THROUGH THIS AFTERNOON AND LIFT SHOULD BE MORE THAN SUFFICIENT TO TAP INTO THE SUBSTANTIAL INSTABILITY ALOFT (CAPES>2500 J/KG). THE STORMS ALONG THE FRONT ARE LIKELY TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS MOST LIKELY. HOWEVER, SUFFICIENT ENVIRONMENTAL SHEAR EXISTS FOR STORMS TO ROTATE AND AN EVEN GREATER THREAT OF STORM ROTATION EXISTS AS STORMS ENCOUNTER THE BOUNDARY AND/OR ANY LEFT OVER BOUNDARIES. A TORNADO WATCH HAS ALREADY BEEN ISSUED THROUGH 10PM FOR MUCH OF MY FA INVOF AND EAST AND SOUTH OF THE FRONT. THE TORNADO THREAT IS MUCH LOWER NORTH AND WEST OF THE FRONT BUT HAE EXTENDED THE WATCH FOR A TIER OF COUNTIES PAST THE FRONT AS ROTATING STORMS CAN OFTEN SURVIVE FOR A TIME INTO THE STABLE AIR. HOWEVER THE THREAT NORTH OF THE FRONT WOULD BE PRIMARILY HAIL. ZOOMING OUT A BIT...A RATHER STRONG UPPER LOW FOR THIS TIME OF YEAR IS TRUDGING THROUGH THE DESERT SW ATM. THE CENTER IS CURRENTLY OVER NW AZ AND IT WILL GRADUALLY SHIFT INTO THE CENTRAL ROCKIES AND OPEN UP TONIGHT THROUGH MON AM. AS IT DOES, IT WILL EJECT A SERIES OF WAVES OUT ACROSS THE PLAINS WHICH WILL INTERACT WITH THE QUASI-STATIONARY SFC-MID LEVEL BAROCLINIC ZONE ACROSS WESTERN KS. THE MODELS VARY WIDELY IN WHERE THEY PLACE THE HEAVIEST CONVECTION WITH EACH PIECE OF ENERGY. BUT IN GENERAL, ALL MODELS ARE PLACING SUBSTANTIAL QPF ACROSS MOST OF THE DDC FA BY MON AM. NOT ALL LOCATIONS WILL GET HEAVY RAIN DURING EACH PERIOD BUT ALL MAY GET AN INCH OR MORE WHEN ALL IS SAID AND DONE, AND LOCATIONS WHERE CONVECTION PERSISTS MAY GET SEVERAL INCHES. AS FAR AS ADDITIONAL SEVERE WEATHER THREATS...SEVERE WEATHER IS POSSIBLE AGAIN TOMORROW NEAR AND EAST OF THE SFC FRONT WHICH IS EXPECTED TO GRADUALLY SAG SE-WARD THROUGH THE FA AS THE UPPER TROF APPROACHES. BEST ESTIMATE AS TO THE GREATEST SEVERE WEATHER (HAIL, WIND, ISOLD TOR) POTENTIAL TOMORROW IS EAST OF A LINE FROM CLARK TO STAFFORD COUNTY. HOWEVER, THE HEAVY RAIN POTENTIAL WILL EXIST EVERYWHERE ACROSS SW KS AS STRONG MID LEVEL FRONTOGENESIS WILL CONTINUE BACK WEST OF THE SFC FRONT ACROSS MUCH OF SW KS AND UPPER DYNAMICS GRADUALLY INCREASE. WITH PWATS OF 1.5-2", WILL HAVE TO WATCH FOR FLOODING FROM TONIGHT THROUGH SUNDAY NIGHT, ESP ALONG AND IMMEDIATELY WEST OF THE SFC FRONT AS THAT IS WHERE CONVECTION IS MOST LIKELY TO TRAIN. BY MID MORNING MONDAY IT LOOKS AS IF THE MAIN TROF ENERGY WILL FINALLY MOVE THROUGH AND SHOVE THE FRONT OUT INTO ERN KS/OK WHICH SHOULD END OUR HEAVY RAIN AND SEVERE WEATHER THREAT. WE WILL STILL BE AT THE TAIL END OF THE JET AND RESIDUAL UPPER DYNAMICS AND MID LEVEL BAROCLINICITY WILL FORCE ME TO KEEP POPS IN THROUGHOUT MONDAY BUT MONDAY SHOULD BE RELATIVELY COOL AS SFC HIGH PRESSURE SETTLES IN FROM THE NORTH. -WRIGHT DAYS 3-7... MODELS ARE IN DECENT AGREEMENT WITH MOVING AN UPPER LOW OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS EARLY NEXT WEEK. AS THIS SYSTEM EXITS AN UPPER LVL S/W RIDGE WILL BRIEFLY BUILD INTO THE WESTERN PLAINS MID WEEK. THIS WILL ALLOW TEMPERATURES TO REBOUND BACK INTO THE 90S AS A TROF OF LOW PRESSURE STARTS TO DEVELOP ALONG THE LEE OF THE ROCKIES. PCPN CHANCES WILL DECREASE MID WEEK BUT AS A MID LVL BAROCLINIC ZONE SLIDES OUT INTO THE CNTL PLAINS AM CURRENTLY RELUCTANT TO REMOVE ALL MENTION OF POPS ON TUESDAY NIGHT OR EARLY WEDNESDAY. WILL HOWEVER BACK OFF ON POPS FOR THURSDAY AS THE WARM MID LVLS BEGIN TO SPREAD BACK INTO SW KS. TOWARDS THE WEEKEND ANOTHER FRONT WILL BEGIN TO TAKE AIM ON WESTERN KS AS OUR NEXT UPPER LVL TROF MOVES OUT OF THE WESTERN CONUS AND INTO THE PLAINS. THE GFS AND ECMWF BOTH WERE HINTING AT ANOTHER DRY FROPA GIVEN THE WARM AIR ALOFT BUT BY DAY 7 ALL THE EXTENDED MODELS WERE STRUGGLING WITH THE TIMING OF THE UPPER TROF CROSSING THE ROCKIES AND LOCATION OF THE 25H JET STREAK. GIVEN THIS UNCERTAINTY WILL GO AHEAD AND FOLLOW HPCGUIDE AND INSERT SOME SMALL POPS FRIDAY NIGHT...MAINLY IN THE NORTH WHICH WHICH IS WHERE MID LVL TEMPS ARE COOLER. && .AVIATION... IFR CIGS FROM THE STATUS BEHIND A COLD FRONT APPEARS TO HAVE HALTED ITS S/SE MOVEMENT EARLIER THIS AFTERNOON. THE NAM KEEPS THESE LOW CLOUDS JUST W/NW OF THE AIRPORT THIS AFTERNOON AND BASED ON LATEST SAT LOOP THIS SEEMS REASONABLE SO WILL TREND TOWARDS THE NAMS SOLUTION AT THIS TIME. AHEAD OF THESE CLOUDS LATE DAY INSTAB ALONG WITH MULTIPLE SFC BOUNDARIES IN OUR CWA TODAY WILL INCREASE THE PROBABILITY FOR TSRA DEVELOPING...ESPECIALLY IN THE HAYS TO DDC AREA AFTER 21Z. THESE STORMS LIKELY TO IMPACT BOTH TAF SITES THROUGH THE EARLY EVENING. GCK APPEARS TO BE ON THE WESTERN FRINGE OF THE PCPN. WILL KEEP A MENTION OF VCTS GOING LATE TODAY BUT HIGHLIGHT THE STATUS RETURNING AFTER SUNSET HARDER HERE. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 80 59 76 / 70 60 70 30 GCK 61 76 55 74 / 70 50 70 30 EHA 59 76 56 74 / 50 30 40 30 LBL 63 79 58 76 / 50 40 50 30 HYS 60 77 57 74 / 70 50 80 30 P28 73 93 70 80 / 50 50 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 10 PM CDT/9 PM MDT FOR KSC025-033-047-055-057- 069-081-083-097-101-119-135-145-151-165-175-185-189. && FN34/18/18
Hazardous weather outlook, Jun 12, 3:51 AM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT SAT JUN 12 2010 KSZ030-031-043>046-061>066-074>081-084>090-130900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 AM CDT SAT JUN 12 2010 /251 AM MDT SAT JUN 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING, AND LAST INTO THE MID TO LATE EVENING HOURS. THE AREA OF HIGHEST CHANCES FOR THUNDERSTORMS WILL BE ROUGHLY ALONG AN ELKHART TO DODGE CITY TO HAYS LINE. A FEW THUNDERSTORMS WILL START OUT WITH A GOLF BALL SIZE HAIL, DAMAGING WIND AND TORNADO THREAT, AND BY MID TO LATE EVENING, A HEAVY RAIN, CLOUD TO GROUND LIGHTNING AND DAMAGING WIND THREAT WILL BE MORE LIKELY. HEAVY RAIN CAUSING LOCALIZED FLOODING AND FREQUENT LIGHTNING SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS PRODUCING PRIMARILY LOCALLY HEAVY RAIN AND LIGHTNING ARE POSSIBLE EARLY SUNDAY MORNING. BY LATE SUNDAY AFTERNOON A REPEAT ROUND OF SEVERE WEATHER AND HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE FOUND FARTHER SOUTH, PROBABLY ALONG AND EAST OF A LIBERAL TO GREENSBURG LINE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY WITH PRIMARILY A NICKEL SIZE HAIL AND CLOUD TO GROUND LIGHTNING THREAT, AS WELL AS IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Special weather statement, Jun 12, 3:36 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT SAT JUN 12 2010 KSZ045-046-064-065-122115- HODGEMAN-NESS-PAWNEE-RUSH- 336 PM CDT SAT JUN 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN... NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JETMORE...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3858 9992 3850 9920 3803 9962 3807 10005 TIME...MOT...LOC 2037Z 198DEG 18KT 3814 9985 RITTERLING
Special weather statement, Jun 12, 3:38 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT SAT JUN 12 2010 KSZ077-078-087-122130- FORD-GRAY-MEADE- 338 PM CDT SAT JUN 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF FOWLER...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3777 10040 3777 10005 3744 10012 3745 10032 TIME...MOT...LOC 2039Z 180DEG 22KT 3750 10024 RITTERLING
Local storm report, Jun 12, 3:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 NNE JETMORE 38.13N 99.88W
06/12/2010 E1.00 INCH HODGEMAN KS PUBLIC
&&
18Local storm report, Jun 12, 4:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 7 NNE JETMORE 38.18N 99.84W
06/12/2010 E1.00 INCH HODGEMAN KS PUBLIC
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:56 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 33 min |
| Jun 12, 3:36 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 39 min |
| Jun 12, 3:38 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Jun 12, 3:48 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 42 min |
| Jun 12, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 51 min |
| Jun 12, 4:59 PM CDT | Tornado Warning | DDC | Rush | 31 min |
| Jun 12, 5:00 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 11 more | 29 hr |
| Jun 12, 6:13 PM CDT | Special Weather Statement | DDC | Pawnee, Rush | 47 min |
| Jun 12, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 52 min |
| Jun 12, 6:55 PM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.